Accutane Side Effects May Quadruple Risk of Ulcerative Colitis: Study
The results of a new study add to the evidence that the side effects of Accutane, an acne drug that is also known as generic isotretinoin, may increase the risk of developing bowel problems.
The study, conducted by researchers at the University of North Carolina Chapel Hill, was published March 30 in the American Journal of Gastroenterology. Researchers say they found that the use of Accutane increased the risk of developing ulcerative colitis by a factor of four.
Researchers looked at data from 87 health insurance plans and found nearly 8,200 people who had been diagnosed with inflammatory bowel disease (IBD), which is a group of digestive disorders that includes ulcerative colitis and Crohn’s disease.
Did You Know?
Millions of Philips CPAP Machines Recalled
Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.Learn More
They found that not only were those taking Accutane four times more likely to develop ulcerative colitis, but they also determined that the chance of developing the bowel disorder rose in relation to the size of the Accutane dose, strengthening the evidence of a causal relationship. However, the researchers note that the findings do not prove a causal relationship between Accutane and ulcerative colitis, and said that even if there is a risk, the chance of developing ulcerative colitis is small.
The findings come a little more than a month after a New Jersey jury awarded an Alabama man $25.16 million in an Accutane lawsuit against Roche that claimed the drug caused him to develop IBD.
Roche faces nearly 1,000 lawsuits over Accutane, which has been associated with bowel problems, depression and birth defects. All of the lawsuits include allegations that Roche failed to adequately warn users about potential Accutane side effects. The company has lost all six cases that have gone to trial so far, with jury awards totaling $56 million. One of those verdicts, with a $7.2 million award, has been overturned by a Florida appeals court.
Accutane has been used by more than 16 million people worldwide since it was first introduced in the early 1980s as a treatment for severe acne. An Accutane recall was issued by Roche in June 2009, citing the cost of defending Accutane injury suits as a factor in the decision to discontinue the medication in the United States.
In February, Health Canada issued a warning that it has received numerous reports of severe skin reactions, including sometimes fatal reaction known as Stevens-Johnson Syndrome from Accutane. At least 66 reports of Accutane skin reactions were identified by Health Canada, including adults and children, with two of the cases resulting in death.
Stevens-Johnson syndrome (SJS) is a severe skin reaction that occurs as a side effect of several medications. It is highly debilitating and causes the skin to burn from the inside out, producing blisters, severe rashes and the skin may begin to separate from the body. When the skin lesions affect more than 30% of the body, the condition is referred to as Toxic Epidermal Necrolysis (TEN). Treatment in a hospital Intensive Care Unit (ICU) or Burn Unit is often required, and the conditions can be fatal in many cases.
shirleyMarch 26, 2011 at 7:36 pm
I first took accutane in 1997 for 6 months and now again in june 2010 for 6 months.I was not aware of the side effects and the lawsuits.I have been treated now with sever stomach problems and bowel since early 2004 .I do not know if my medical problems are associate with this drugs.I was diagnose with IBD ,ulcers,inflammation of my stomach lining,now esphagus hernie cauce of GERD.Treated fo[Show More]I first took accutane in 1997 for 6 months and now again in june 2010 for 6 months.I was not aware of the side effects and the lawsuits.I have been treated now with sever stomach problems and bowel since early 2004 .I do not know if my medical problems are associate with this drugs.I was diagnose with IBD ,ulcers,inflammation of my stomach lining,now esphagus hernie cauce of GERD.Treated for hyloploric bacteria infection can not relive with medication,distanetion,bloating,cramps,unable to eat many foods or any at times.I have been giving many meds over the years and still trying.The symptoms have become worse and very painful in which had to take time of work.I have never been told my problems ar e related to this drug and recently took it again,not knowing all these side effects.over the years I have endoscopes,barium edemas ,x rays,ultrasounds.I am schedules for more test the synptoms have worsen unable to eat most days.
"*" indicates required fields
More Top Stories
More than 775 Exactech lawsuits have been filed in federal and state courts as parties work toward a plan for bellwether early test trials.
A federal judge has announced he will soon begin remanding 3M earplug lawsuits back to their originating districts for trials over claims of veteran hearing loss.
Lawyers are working to register and file Philips CPAP lawsuits, as the manufacturer may argue the June 14 anniversary of a massive recall triggered the start of the statute of limitations in certain states